Alert archive / South Dakota / Heat Advisories in 2020

Heat Advisory 7, NWS Sioux Falls, SD

August 25, 202023 counties in South Dakota; Lyon County, Osceola County, Iowa; 8 counties in Minnesota

NWS Sioux Falls, SD issued this heat advisory at Aug 25, 2020, 3:25 AM CDT for 23 counties in South Dakota; Lyon County, Osceola County, Iowa; 8 counties in Minnesota. It took effect at Aug 25, 2020, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2020, 3:25 AM CDT (08:25 UTC)
In effect from
Aug 25, 2020, 1:00 PM CDT
Expired
Aug 25, 2020, 8:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD
All 33 counties

Lyon County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 39 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Aug 24, 10:37 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 24, 10:37 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1037 PM CDT Mon Aug 24 2020

.SHORT TERM...(This Evening through Tuesday)
Issued at 303 PM CDT Mon Aug 24 2020

The longwave upper-level ridge axis over the Intermountain West
will slowly shift eastward toward the Plains over the next 36
hours, leading to the well-advertised above average temperatures
and abundant sunshine. Current Heat Advisories will end this
evening, but Heat Index values again approach 100 on Tuesday
afternoon, so additional headlines may be warranted if models
warm any further. Currently Tuesday looks to be a degree or two
warmer than today, but dew points will drop by about that much as
well, leading to slightly lower Heat Index values. The take-away
is that those outside will want to limit exertion and hydrate well
given the intense heat.

Upper atmospheric smoke has been creating an overall hazy feel to
the summery sunshine and this too will continue over the next couple
of days. So far this has only been a minor factor in reducing
daytime heating, and the forecast going forward continues to
discount any cooling due to decreasing incoming solar radiation.

.LONG TERM...(Tuesday Night through Monday)
Issued at 303 PM CDT Mon Aug 24 2020

The ridge will flatten slightly Wednesday as the jet stream migrates
southward from Canada. Temperatures will not change markedly;
however, cloud cover will become a bit more abundant as a shortwave
moves across North Dakota and brings some lift in the upper
atmosphere. Very little shower activity is expected with minimal
accumulations for those select locations that happen to receive
precipitation. Timing of the wave currently favors activity Wednesday
night into Thursday morning.

Thursday remains hot, although a half step cooler than Wednesday,
with upper 80s north of I-90 to mid 90s around Sioux City. Models
continue to show Thursday night into Friday as a more active period
thunderstorm-wise. The best forcing remains north and east of
Siouxland, but the southern periphery of the passing wave could
generate some activity across the region.

In the wake of Thursday night's weather system, a more seasonal air
mass will advect in from the north, with highs back firmly in the
80s. The weekend looks similar to Friday temperature-wise. Mid-
level theta-e advection associated with an elevated warm front could
cause another round of potential storms on Sunday, but confidence
remains very low for this portion of the forecast, and have stayed
with Chance PoPs for the time being.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1035 PM CDT Mon Aug 24 2020

Mid-lvl clouds are gradually moving away. For the rest of the
overnight hours, we'll have minor LLWS develop at the FSD and SUX
terminals. Otherwise anticipating VFR conditions in most areas.
There is some potential for MVFR or lower stratus to form along
the Buffalo Ridge into Tuesday morning. Also, some potential of
fog at Huron which could dip down below IFR levels at times around
daybreak. Confidence on location of fog along and north of Highway
14 is higher than areas further south.

VFR conditions will prevail for Tuesday, with an increasing
southerly wind during the afternoon. Gusts up to 25 knots will be
possible at times.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...Dux
Hazardous weather outlook, Aug 24, 9:17 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
917 PM CDT Mon Aug 24 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-260230-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
917 PM CDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Potentially hazardous heat will continue through Thursday, with
highs in the mid to upper 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Heat Advisories in South Dakota, 2020Heat Advisories in Minnesota, 2020Heat Advisories in Iowa, 2020Every heat advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.